Missouri, 2003

Hail in Missouri, August 1, 2003

August 1, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 1, 2:25 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 1, 2:25 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT FRI AUG 1 2003

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

.DISCUSSION...

.MESOSCALE CONVECTIVE DISCUSSION...

CONVECTION IS UNDERWAY ALONG OUTFLOW BOUNDARY IN CENTRAL MISSOURI
NEAR I-44 CORRIDOR AROUND ROLLA AND WAYNESVILLE. EXPECT STORM
DEVELOPMENT TO CONTINUE IN THIS AREA AND BEGIN ALONG OTHER
BOUNDARIES IN SOUTH CENTRAL MO AND SOUTHEAST KS/EXTREME SOUTHWEST MO
WHERE MOST INTENSE DESTABILIZATION IS OCCURRING. LATEST LAPS DATA
SHOWS CAPES OVER 4000 J/KG OVER JASPER AND CHEROKEE COUNTIES...AND
LIS AROUND -8...WHICH WILL BE MORE THAN SUFFICIENT FOR SEVERE
STORMS. SEVERE THUNDERSTORM WATCH 825 IS IN EFFECT UNTIL 8 PM FOR
ALL OF THE COUNTY WARNING AREA...EXCEPT BENTON AND MORGAN
COUNTIES...WHICH ARE NORTH OF OUTFLOW BOUNDARY.

.SHORT TERM (TONIGHT AND SATURDAY)...
MID LEVEL JET MAX IS STILL APPROACHING FROM THE NORTHWEST...JUST
WAITING TO FUEL THE STORMS INTO THE EVENING AND OVERNIGHT HOURS.
LOSS OF AFTERNOON HEATING SHOULD LIMIT HAIL THREAT TONIGHT BUT
EXPECT WIND AND HEAVY RAINFALL TO CONTINUE OVERNIGHT. WILL CARRY
LIKELY POPS TONIGHT ALL AREAS TONIGHT WITH MENTION OF SEVERE IN
ZONES. WILL ALSO LINGER CHANCE POPS INTO SATURDAY ALL ZONES AND
SLIGHT CHANCE POPS SATURDAY NIGHT OVER THE SOUTH.

.LONG TERM (SUNDAY THROUGH FRIDAY)...
MODEL SOLUTIONS AGREE ON BUILDING SOUTHWEST U.S. RIDGE INTO THE
NORTHERN PLAINS AS UPPER TROUGH MIGRATES SLOWLY EASTWARD INTO QUEBEC
AND NORTHEST U.S.. WITH THE EXCEPTION OF ANOTHER UNSEASONABLY STRONG
JET MAX MOVING OVER THE UPPER RIDGE INTO OUR AREA ON MONDAY NIGHT
AND TUESDAY...WILL KEEP EXTENDED FORECAST DRY. WILL ALSO BRING
TEMPERATURES UP A BIT ON THURSDAY AND FRIDAY AS MORE OF UPPER RIDGE
BUILDS INTO THE REGION.

&&

.AVIATION...
INCREASING LOW LEVEL MOISTURE AND OUTFLOW BOUNDARIES OVER THE REGION
WILL WARRANT TEMPO THUNDER IN THE TAFS THROUGH THE AFTERNOON AND
EVENING. EXPECT MOST INTENSE STORMS BETWEEN 22Z AND 02Z...WITH
HIGHER WIND GUSTS ALSO NOTED IN TEMPO GROUP. HAVE CARRIED SCATTERED
STORMS IN TWEB ROUTES SOUTH OF A LINE FROM OSAGE BEACH TO CLINTON
THROUGH 08Z.

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

TERRY
Hazardous weather outlook, Aug 1, 12:00 PM CST, 3 hours 32 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS CONTAINING HAIL UP TO
  THE SIZE OF GOLF BALLS AND THE POTENTIAL FOR WIDESPREAD DAMAGING
  WIND GUSTS IN EXCESS OF 70 MPH.

  THUNDERSTORM REDEVELOPMENT OVERNIGHT MAY LEAD TO PROLONGED
  TORRENTIAL RAINFALL AND LOCALIZED FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MID MISSOURI INTO
  SOUTHEAST KANSAS AFTER 2 PM...AND THEN BUILD OVER THE REMAINDER
  OF THE OZARKS REGION DURING THE AFTERNOON AND EVENING HOURS.

  DISCUSSION:

  AN ALREADY UNSTABLE AIRMASS WAS IN PLACE ACROSS THE OZARKS
  REGION EARLY THIS AFTERNOON. DESPITE EXTENSIVE CLOUD COVER
  OVER THE AREA...FILTERED SUNSHINE HAD WARMED TEMPERATURES
  INTO THE UPPER 80S AND LOWER 90S. SOUTHWEST WINDS WILL CONTINUE
  TO BRING DEEP TROPICAL MOISTURE NORTH INTO THE AREA...AND
  SKIES WILL PARTIALLY CLEAR OVER THE NEXT SEVERAL HOURS ALLOWING
  FOR FURTHER DESTABILIZATION.

  MEANWHILE...A VIGOROUS UPPER LEVEL STORM SYSTEM WAS ENTERING
  CENTRAL KANSAS...ACCOMPANIED BY UNSEASONABLY STRONG WINDS ALOFT.
  THIS DISTURBANCE AND AN ASSOCIATED COLD FRONT WILL BE THE FOCUS
  FOR RAPID THUNDERSTORM DEVELOPMENT OVER FAR WESTERN MISSOURI AND
  EXTREME SOUTHEAST KANSAS BY MID AFTERNOON. THE COMBINATION OF
  STRONG VERTICAL WIND SHEAR AND HIGH INSTABILITY WILL CAUSE STORMS
  TO RAPIDLY BECOME SEVERE WITH THE POTENTIAL FOR WIDESPREAD
  DAMAGING WINDS AND LARGE DESTRUCTIVE HAIL OVER THE ENTIRE OUTLOOK
  AREA THROUGH TONIGHT. THUNDERSTORMS ARE EXPECTED TO GRADUALLY
  EVOLVE INTO ONE OR MORE LARGE COMPLEXES OVER THE AREA TONIGHT AS
  THE COLD FRONT STALLS OVER SOUTHERN MISSOURI...POSSIBLY LEADING TO
  FLASH FLOODING.

  BASED ON RECENT SATELLITE TRENDS...SEVERE WEATHER WATCHES MAY BE
  REQUIRED IN THE NEXT SEVERAL HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS SOUTHERN MISSOURI EARLY
  SATURDAY MORNING...ESPECIALLY SOUTH OF THE INTERSTATE 44 CORRIDOR.
  SOME OF THESE STORMS MAY STILL BE SEVERE...WITH DAMAGING WINDS AND
  FLOODING RAINFALL THE PRIMARY THREATS. AS A FOCUSING COLD FRONT
  SHIFTS SOUTH INTO ARKANSAS SATURDAY AFTERNOON...THUNDERSTORMS
  WILL GRADUALLY EXIT THE AREA.

  ANOTHER UPPER LEVEL DISTURBANCE WILL BRING A CHANCE FOR
  THUNDERSTORMS TO THE REGION MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AS EARLY AS MID
  AFTERNOON ACROSS EXTREME SOUTHEAST KANSAS EXTENDING INTO WESTERN
  AND MID MISSOURI. THE CHANCE FOR SEVERE THUNDERSTORMS WILL
  DEVELOP SOUTH AND EAST INTO THE EVENING HOURS. PERSONS INVOLVED IN
  SEVERE WEATHER PREPAREDNESS ARE REQUESTED TO MONITOR LOCAL OUTLETS
  FOR THE LATER STATEMENTS AND ANY WATCHES AND WARNINGS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BOOKBINDER

In the hours before

Special weather statement, Aug 1, 1:19 PM CST, 2 hours 13 minutes before
KSZ073-097-101-MOZ057-058-066>071-077>083-088>098-101>106-020100-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
219 PM CDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 825...IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...CAMDEN...CEDAR...CHRISTIAN...DADE...DALLAS...DENT...
DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...LACLEDE...LAWRENCE...
MARIES...MCDONALD...MILLER...NEWTON...OREGON...OZARK...PHELPS...
POLK...PULASKI...SHANNON...ST. CLAIR...STONE...TANEY...TEXAS...
VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...
HOUSTON...JOPLIN...LEBANON...MAMMOTH SPRING...MONETT...MOUNT
VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...PITTSBURG...ROLLA...
SPRINGFIELD...STOCKTON AND WEST PLAINS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BOOKBINDER
Local storm report, Aug 1, 1:21 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0347 PM    SPRINGFIELD               MO   1 INCH HAIL
07/31/03   GREENE                         DELAYED REPORT. REPORTED
                                          BY MEDIA.

0356 PM    SPRINGFIELD               MO   1 INCH HAIL
07/31/03   GREENE                         KANSAS EXPRESSWAY AND
                                          KEARNEY. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0357 PM    SPRINGFIELD               MO   3 INCH HAIL
07/31/03   GREENE                         NORTH SIDE OF
                                          SPRINGFIELD. REPORTED BY
                                          MEDIA.

0400 PM    SPRINGFIELD               MO   1 INCH HAIL
07/31/03   GREENE                         QUARTER SIZE HAIL, 60 MPH
                                          WINDS AND POWER LINES
                                          DOWN ON THE OZARK EMPIRE
                                          FAIR GROUNDS. NO INJURIES
                                          REPORTED. REPORTED BY
                                          PUBLIC.

0404 PM    LOUISBURG                 MO   1.75 INCH HAIL
07/31/03   DALLAS                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0421 PM    URBANA                    MO   .88 INCH HAIL
07/31/03   DALLAS                         REPORTED BY POST OFFICE.

0422 PM    SPRINGFIELD               MO   .88 INCH HAIL
07/31/03   GREENE                         NEAR GREENLAWN CEMETERY
                                          AT VALLEY WATER MILL ROAD
                                          AND NATIONAL.  ALSO 60
                                          MPH WINDS REPORTED.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0430 PM    LOUISBURG                 MO   1.75 INCH HAIL
07/31/03   DALLAS                         REPORTED BY MEDIA.

0430 PM    GRAVOIS MILLS             MO   WIND DAMAGE
07/31/03   MORGAN                         TREES DOWN REPORTED
                                          ACROSS MUCH OF SOUTHER
                                          PARTS OF THE COUNTY.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0433 PM    SPRINGFIELD               MO   1 INCH HAIL
07/31/03   GREENE                         QUARTER SIZE HAIL
                                          COVERING GORUND,.
                                          REPORTED BY MEDIA.

0443 PM    ROGERSVILLE               MO   2.75 INCH HAIL
07/31/03   WEBSTER                        GOLFBALL TO BASEBALL
                                          HAIL. REPORTED BY MEDIA.

0505 PM    4 NE LAURIE               MO   WIND DAMAGE
07/31/03   MORGAN                         TREES DOWN OVER SOUTHERN
                                          MORGAN COUNTY. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0505 PM    4 NE LAURIE               MO   FLOOD
07/31/03   MORGAN                         7 INCHES OF WATER OVER
                                          HIGHWAY O. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0515 PM    ROGERSVILLE               MO   .88 INCH HAIL
07/31/03   WEBSTER                        REPORTED BY MEDIA.

0516 PM    (SGF)SPRINGFIELD ARPT     MO   WIND DAMAGE
07/31/03   GREENE                         TREES DOWN. REPORTED BY
                                          MEDIA.

0516 PM    SPRINGFIELD               MO   WIND DAMAGE
07/31/03   GREENE                         TREES DOWN ON THE EAST
                                          SIDE OF THE CITY.
                                          REPORTED BY MEDIA.

0520 PM    3 E BARNUMTON             MO   .88 INCH HAIL
07/31/03   CAMDEN                         REPORTED BY PUBLIC.

0531 PM    SPRINGFIELD               MO   WIND DAMAGE
07/31/03   GREENE                         TREES DOWN ACROSS MUCH OF
                                          EASTERN SPRINGFIELD.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0537 PM    MACKS CREEK               MO   1.75 INCH HAIL
07/31/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0546 PM    2 W BRANSON               MO   .75 INCH HAIL
07/31/03   TANEY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0610 PM    SPRINGFIELD               MO   FLOOD
07/31/03   GREENE                         NUMEROUS STREETS FLOODED
                                          IN EASTERN PORTIONS OF
                                          SPRINGFIELD. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0626 PM    1 N MARSHFIELD            MO   1 INCH HAIL
07/31/03   WEBSTER                        REPORTED BY PUBLIC.
Local storm report, Aug 1, 2:29 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    WAYNESVILLE               MO   .75 INCH HAIL
08/01/03   PULASKI                        REPORTED BY HAM RADIO
                                          OPERATOR.

0304 PM    DEVILS ELBOW              MO   .75 INCH HAIL
08/01/03   PULASKI                        REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Aug 1, 2:42 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    WILLOW SPRINGS            MO   1.75 INCH HAIL
08/01/03   HOWELL                         GOLF BALL HAIL OBSERVERED
                                          BY MOTORIST ON ROUTE 60
                                          ALONG WITH FUNNEL CLOUD.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 1, 2:58 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0348 PM    3 NE GREENFIELD           MO   .88 INCH HAIL
08/01/03   DADE                           NICKEL SIZE HAIL OBSERVED
                                          BY LOCAL PATROL OFFICER
                                          ALONG HIGHWAY CC.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greene

When
August 1, 3:32 PM CST
Where
Greene County, 2 mi N of Springfield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.233, -93.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377415.